Antidepressants and Blood Thinners

By Trevor Shewfelt, Pharmacist at the Dauphin Clinic Pharmacy

My dad grew up near Lake Superior in Northern Ontarioin small town called Wawa.  When he grew up, Wawa had no highway connecting it to the rest of Canada and no TV.  My mom grew up just outside of Hamilton in a town called Ancaster.  So my mom was a city girl.  They met when my dad was going to University in Hamilton.  Eventually my dad took my mom back to Wawa.  On one trip he took her moose hunting.  My mom and dad were in one canoe and my grandfather and Edward Nimmon were in another.  My grandfather and Edward went to one end of a peninsula and pushed bush to drive the moose towards my mom and dad at the other end.  My mom described it as a beautiful day.  It was warm.  They tied up their canoe at the bottom of a little six foot cliff, scrambled up the rocks and got comfortable.  They just had to wait until the moose showed up.  Then my mom remembers a distant rustling and cracking noise.  The noise was getting louder.  And louder.  Then in my mom’s mind everything started to shake like an earthquake.  She said, “Bob, I’m scared we have to go!”  My dad gently convinced my mom to stay and got prepared to shoot the moose that was going to pop out of the bush.  But my mom was going to have none of that.  She told my dad she was going to jump off of the 6 foot cliff into the canoe below and paddle away to safety.  Now my dad had a decision to make.  Take the shot at the moose his dad and hunting partner had pushed through the bush or save his wife and their canoe.  So he probably made the right decision and put down his rifle.

 

Human beings are notoriously bad at assessing risk.  My mom was convinced the moose was going to do her such harm that she was willing to jump off a cliff into a canoe.  That would have been an obvious overreaction to the risk she was facing.

 

I had a patient ask me about an article in the Canadian Medical Journal.  The patient had heard an interview with a doctor about this article and it had scared her.  During the interview it was said that if someone was taking an antidepressant and ASA together, the patient would bleed a lot.  The interview said that doctors and pharmacists didn’t know about this interaction.  The interview said maybe patients shouldn’t trust their doctors and pharmacists.  Was this interview an overreaction to the study?  Let’s review what the article said.

 

In the September 26, 2011 edition Labos et al published a paper about the risk of bleeding when a patient took an SSRI and antiplatelet therapy together.  SSRI stands for Selective Serotonin Reuptake inhibitor.  An SSRI is a type of antidepressant.  The original SSRI was prozac, but the class now includes several other products like paxil or paroxetine, zoloft or sertraline and celexa or citalopram.  Antiplatelet agents include ASA and clopidogrel or plavix.  These medications are used to thin the blood to prevent heart attacks and strokes.  They are often given after a patient has a heart attack to prevent another one.  The paper was an interesting read.  The authors did say that if an SSRI and ASA or clopidogrel were taken together the chances of bleeding went up.  And no, I didn’t know about this interaction before I read this study. 

 

The study looked backwards on the records of 27, 058 patients who were over 50 and discharged from the hospital after a heart attack.  The authors followed the records of these patients until they were admitted to the hospital with a bleed, a heart attack, the patient died or the study period ended.  The authors of the study concluded patients on an SSRI plus either ASA or clopidogrel or both have an increase chance of a bleed.  But the study was not perfect.  To begin with it wasn’t a double blind placebo controlled trial.  That means the people running the study weren’t able to control what the study subjects were doing.  For example the authors only knew if a patient filled their ASA by prescription.  They had no idea if a patient went and bought ASA over the counter and used it.  The study authors had no idea if patient bought other things over the counter that cause stomach bleeds like ibuprofen.  The study authors had no idea if the patients actually took their drugs.  They only know the drugs were purchased at a pharmacy.  So although the study results are interesting, they should be confirmed by other studies before we leap to any conclusions.

 

Next let’s assume SSRI’s when given with ASA or clopidogrel increase the chance of a stomach bleed.  Should we never ever put someone on ASA and an SSRI?  As usual we would have to balance the risk versus the benefit.  If we had a patient in her 40’s who was at risk of a stroke and was also depressed, what should we do?  Given such a patient is at low risk of a stomach bleed, the doctor might rightly decide to put her on an SSRI for her depression and ASA to prevent a stroke.  The doctor should monitor the patient for signs of a stomach bleed, but taking the two medications together would be possible.

 

I’m glad this study was brought to my attention.  Although I don’t think an interaction between SSRI’s and antiplatelet medications has conclusively been proven, if possible I will recommend a patient not to take both.  But I don’t want anyone to rush out and throw away either their ASA or their antidepressant.  The risk of a bleed is not 100%.  Your doctor may think the bleeding risk is low in your case.  In any case discuss your concerns with your doctor before you do anything rash.  Otherwise you will be jumping into a canoe from a cliff.

 

As always if you have any questions or concerns about these or other products, ask your pharmacist.

 

CMAJ article http://www.cmaj.ca/content/early/2011/09/26/cmaj.100912.full.pdf+html

 

Have you heard Trevor on the radio?  Listen to 730 CKDM Tuesday Mornings at 8:35 am!  We now have most of the articles published in the Parkland Shopper on our Website www.dcp.ca

 

The information in this article is intended as a helpful guide only.  It is not intended to be used as a substitute for professional advice.  If you have any questions about your medications and what is right for you see your doctor, pharmacist or other health care professional.

Comments are closed.

Phone / Fax / Toll Free
Phone:204-638-4602
E-mail:dcp@mymts.net
Fax:204-638-4390
Fax:204-638-3140
Toll-Free:1-888-638-5930
After Hours:204-638-2778

Pharmacy Hours
Mon - Fri8:30am - 6:30pm
Sat9:00am - 2:00pm
Sun & HolidaysNoon - 2:00pm